I have been taking Coumadin since 1997 (i'm 59) due to heart valve surgery. Recently, I stopped taking all statin medications due to severe muscle pain and weakness getting worse. I am concerned about my cholesterol levels and triglycerides. I am on a strict diet, but high cholesterol and triglycerides are genetic. Is it safe for me to take Centrum Cardio Vitamins (with plant phytols) to help lower my cholesterol? Also, does buffered niacin (or non-flushing niacin) work equally as well as regular niacin in helping to lower cholesterol? And is it safe to take with coumadin?
It is unclear why you are taking Coumadin. Do you have atrial fibrillation?
There is no question but that statins can cause muscle pain and weakness - though your doctor can check some blood levels to see if there is evidence of muscle breakdown. Being on a strict diet certainly helps, as does weight control and regular exercise. I see no harm in your taking vitamins and there are certain foods that do help lower cholesterol.
Sometimes switching from one statin to another helps in relieving the muscle pains (for example, switching from Crestor or Lipitor to Pravachol). I don't know about the relative value of the niacins and your physician should check on whether their use will affect the prothrombin times.
As you know, there are now anticoagulant medications that can be used instead of Coumadin and do not require regular prothrombin times - but they are definitely more expensive than Coumadin.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Heart Disease and Heart Attack , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.